Alert archive / Illinois / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 39, NWS Quad Cities, IA

June 4, 1999Hancock County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 4, 1999, 3:26 PM CDT for Hancock County, Illinois. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 1999, 3:26 PM CDT (20:26 UTC)
Expired
Jun 4, 1999, 4:15 PM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Hancock County, IL

What was reported inside it

TimeReportWhereRemark
Jun 4, 3:35 PM CDTThunderstorm Wind 52Ferris, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 2:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1999-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1999-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 042029
SVRMLI
ILC067-042115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
326 PM CDT FRI JUN 4 1999

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 415 PM CDT

* AT 328 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5
  MILES SOUTH OF FT MADISON MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DALLAS CITY                                AROUND 330 PM CDT
  WESTERN ILLINOIS THRESHERS                 AROUND 330 PM CDT
  COLUSA                                     AROUND 335 PM CDT
  HAMILTON                                   AROUND 335 PM CDT
  ADRIAN                                     AROUND 335 PM CDT
  CARTHAGE                                   AROUND 345 PM CDT

DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS!

NC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:10 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 4, 2:10 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR TYPOS...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
210 PM CDT FRI JUN 4 1999

LIMITED TIME TO REVIEW WITH ONGOING CONVECTION PAST SEVERAL HOURS
OVER EASTERN AND CENTRAL IOWA.  THUS...SOMEWHAT ABBREVIATED
DISCUSSION. ANALYSIS AT 18Z SHOWS CONVECTIVE COMPLEX EXTENDING FROM
NEAR CEDAR RAPIDS SOUTHEAST TO WEST OF OTTUMWA.  EXPECT EVOLUTION TO
CONTINUE WITH BOW ECHO OR POSSIBLY DERECHO TYPE OF EVOLUTION NEXT
SEVERAL HOURS AS MOVES SOUTHEAST.  SOME STORM LIKELY TO BE SEVERE
WITH NUMEROUS SEVERE REPORTS JUST WEST IN DMX FORECAST AREA.  EXPECT
BEST CHANCE OF SEVER SOUTH OF I-80 WITH POSSIBLY ANOTHER SEVERE WATCH
LATER THIS PM FOR THIS AREA.  HIGH WINDS AND HEAVY RAINS LIKELY WITH
STORMS.  WILL TAILOR WORDING AT LAST MINUTE BASED ON MOVEMENT AN
INTENSITY OF STORMS NEXT COUPLE HOURS.

THE FORECAST PROBLEM IS TIMING OF THIS CONVECTION AND POSSIBLE SECOND
CONVECTION LATE TONIGHT AND TOMORROW.

ALL MODELS HANDLE CURRENT CONVECTION OVER AREA POORLY WITH NGM THE
BEST OF THE LOT. ETA IS COMPLETELY DRY FOR FORECAST AREA SO WILL
DISREGARD AND AVN TOO SMOOTH AND WEAK.  THUS...USE NGM AS GENERALLY
RULE. PLAN TO KEEP CHANCE OF POPS LATER TONIGHT FOR POSSIBLE MORE
CONVECTION MOVING IN ALONG STRONG BAROCLINIC ZONE. THEN USE BASICALLY
FWC AS GENERALLY GUIDANCE.

EXTENDED PERIODS ALL MODELS KEEP SUGGESTING ANOTHER SHORT WAVE MOVING
ACROSS LATE SUNDAY WITH RESIDUAL VERY WARM TOP HOT CONDITIONS AND
SLIGHT CHANCE OF MAINLY LATE PM AND EVENING THUNDERSTORMS AND WORD
ACCORDINGLY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDVN ZONE FORECAST PRODUCT.

CID BB 065/087 067/089 068  16553
MLI BB 066/088 069/089 070  16553
DBQ BB 064/084 066/088 067  16553
BRL BB 069/090 072/091 073  16443

.DVN...
IA...NONE.
IL...NONE.

NICHOLS

In the hours before

Special weather statement, Jun 4, 10:22 AM CDT, 5 hours 4 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-051000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1022 AM CDT FRI JUN 4 1999

...SEVERE THUNDERSTORM WATCH 374 PREVIOUSLY IN EFFECT UNTIL 10 AM CDT
ALLOWED TO EXPIRE...
...SEVERE THUNDERSTORM WATCH 375 NOW IN EFFECT FOR MUCH OF EAST-CENTRAL
IOWA UNTIL 300 PM CDT...

SEVERE THUNDERSTORM WATCH 374 HAS BEEN ALLOWED TO EXPIRE FOR BUCHANAN
COUNTY. HOWEVER...SEVERE THUNDERSTORM WATCH 375 IS NOW IN EFFECT
UNTIL 300 PM CDT FOR MUCH OF EAST-CENTRAL IOWA INCLUDING THE
FOLLOWING COUNTIES...BENTON...LINN...JONES...IOWA...JOHNSON...CEDAR...
KEOKUK...WASHINGTON...LOUISA...MUSCATINE...JEFFERSON...HENRY...
DES MOINES...VAN BUREN AND LEE.

THUNDERSTORMS WHICH ROLLED ACROSS NORTHERN IOWA OVERNIGHT AND THIS
MORNING WERE EXITING INTO ILLINOIS. ANOTHER CLUSTER OF STRONG TO
SEVERE THUNDERSTORMS WAS ORGANIZING OVER WEST-CENTRAL IOWA. THESE
THUNDERSTORMS WILL LIKELY MOVE INTO PORTIONS OF EAST-CENTRAL IOWA
THIS AFTERNOON. DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 70 MPH AND
LARGE HAIL WILL BE THE MAIN THREAT WITH AN ISOLATED TORNADO POSSIBLE.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS WITHIN THE WATCH AREA ARE
ENCOURAGED TO ACTIVATE AS SOON AS POSSIBLE.

ANY REPORTS TO THE NATIONAL WEATHER SERVICE WOULD BE GREATLY
APPRECIATED.

05
Special weather statement, Jun 4, 10:22 AM CDT, 5 hours 4 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-051000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1022 AM CDT FRI JUN 4 1999

...SEVERE THUNDERSTORM WATCH 374 PREVIOUSLY IN EFFECT UNTIL 10 AM CDT
ALLOWED TO EXPIRE...
...SEVERE THUNDERSTORM WATCH 375 NOW IN EFFECT FOR MUCH OF EAST-CENTRAL
IOWA UNTIL 300 PM CDT...

SEVERE THUNDERSTORM WATCH 374 HAS BEEN ALLOWED TO EXPIRE FOR BUCHANAN
COUNTY. HOWEVER...SEVERE THUNDERSTORM WATCH 375 IS NOW IN EFFECT
UNTIL 300 PM CDT FOR MUCH OF EAST-CENTRAL IOWA INCLUDING THE
FOLLOWING COUNTIES...BENTON...LINN...JONES...IOWA...JOHNSON...CEDAR...
KEOKUK...WASHINGTON...LOUISA...MUSCATINE...JEFFERSON...HENRY...
DES MOINES...VAN BUREN AND LEE.

THUNDERSTORMS WHICH ROLLED ACROSS NORTHERN IOWA OVERNIGHT AND THIS
MORNING WERE EXITING INTO ILLINOIS. ANOTHER CLUSTER OF STRONG TO
SEVERE THUNDERSTORMS WAS ORGANIZING OVER WEST-CENTRAL IOWA. THESE
THUNDERSTORMS WILL LIKELY MOVE INTO PORTIONS OF EAST-CENTRAL IOWA
THIS AFTERNOON. DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 70 MPH AND
LARGE HAIL WILL BE THE MAIN THREAT WITH AN ISOLATED TORNADO POSSIBLE.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS WITHIN THE WATCH AREA ARE
ENCOURAGED TO ACTIVATE AS SOON AS POSSIBLE.

ANY REPORTS TO THE NATIONAL WEATHER SERVICE WOULD BE GREATLY
APPRECIATED.

05
Local storm report, Jun 4, 12:41 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1241 PM CDT FRI JUN 04 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
F
1220 PM    INDEPENDENCE              IA    .5 INCH HAIL
06/04/99   BUCHANAN                        PEA SIZE HAIL REPORTED
                                           BY NWS SPOTTER
Local storm report, Jun 4, 12:44 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1244 PM CDT FRI JUN 04 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
J
1235 PM    VINTON                    IA    .25 INCH HAIL
06/04/99   BENTON                          PEA SIZE HAIL REPORTED
                                           BY LAW ENFORCEMENT
Local storm report, Jun 4, 1:35 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
135 PM CDT FRI JUN 04 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

F0129 PM    NORTH ENGLISH             IA    .25 INCH HAIL
06/04/99   IOWA                            PEA SIZE HAIL REPORTED
                                           BY LAW ENFORCEMENT
Special weather statement, Jun 4, 2:41 PM CDT, 45 minutes before
IAZ067-068-ILZ015-042045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
241 PM CDT FRI JUN 4 1999

...THUNDERSTORMS WITH HEAVY RAIN ACROSS MUSCATINE...SCOTT...AND ROCK
ISLAND COUNTIES...

THUNDERSTORMS WITH RAINFALL RATES OF UP TO 3/4 INCH OF RAIN IN 30
MINUTES WILL EXIT MUSCATINE...SCOTT...AND ROCK ISLAND COUNTIES BY
315 PM.

FLOODING OF SMALL STREAMS...STREETS AND LOW-LYING AREAS...SUCH
AS RAILROAD UNDERPASSES AND URBAN STORM DRAINS IS HIGHLY LIKELY.

NEVER DRIVE INTO A FLOODED STRETCH OF ROAD. THE DEPTH OF THE
WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE.

DO NOT LET YOUR CHILDREN SWIM OR PLAY NEAR FLOOD WATERS...
ESPECIALLY AROUND CULVERTS OR STORM DRAINS. STRONG CURRENTS CAN
SWEEP AWAY CHILDREN QUICKLY.

NC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 2:11 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island64 min
Jun 4, 2:45 PM CDTSevere Thunderstorm WarningDVNHenry50 min
Jun 4, 3:07 PM CDTTornado WarningDVNHenry33 min
Jun 4, 3:12 PM CDTSevere Thunderstorm WarningDVNHenderson, McDonough, Warren48 min
Jun 4, 3:30 PM CDTSevere Thunderstorm WarningDVNBureau, Putnam65 min
Jun 4, 3:52 PM CDTTornado WarningDVNMcDonough33 min
Jun 4, 4:23 PM CDTTornado WarningDVNPutnam32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.